News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Endocrinology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Endocrinology Answers List

Forum Name: Endocrinology Topics

Question: T3/T4 for depression


 tensor - Thu Jan 03, 2008 2:08 pm

Hi, I don't know if this is the right place to post this question but I feel that only an expert in endocrinology can answer it. I have tried about 15 antidepressants and combinations of them with various success. We have tried augmenting strategies with Lithium, Lamictal and Buspiron added to my antidepressants with no success. I have also responded best to AD's that boosts norepinephrine transmission, like nortriptyline, Remeron and Edronax which makes augmenting with T3 an interesting choice since I have read that it (likely) enhances NE and Dopamine transmission. I'm currently taking Edronax(reboxetine) 8mg and Remeron(mirtazapine) 15mg daily for depression, it worked pretty well once but since last spring I have experienced increasing fatigue and decreasing interest/motivation and poor ability to concentrate.
Now, there is very limited data on dosing strategies for T3 and T4. Some suggests T3 25-50mcg, but there is an uncertainty for how long and which tests to do, and some suggests T3 should be taken with T4 with different T3:T4 ratios but again hard to find any data how long a treatment should last and safety of treatment. I have taken tests and I'm not hypo- nor hyperthyroid.
If I responded to T3, how long should I take it? When I have stopped, how long should I wait before restarting treatment, until depressive/fatigue symptoms reemerge?

Lots of difficult questions, I know. Thanks, Mattias.
 Dr. Chan Lowe - Fri Jan 18, 2008 8:28 pm

User avatar Hi Tensor,

As I'm sure you've found, there really isn't much data on this use of thyroid supplement. There is plenty of data to suggest that hypothyroidism can induce or worsen depression. It may be worth a try to see if it helps you. I am not an endocrinologist but I do have some thoughts as to dosing, etc.

I would recommend you start on a low dose, in conjunction with your doctor's advice. Hyperthyroidism carries its own problems so the goal would be to raise the thyroid level without becoming hypothyroid. Basically, you may want to try to raise your free T4 to the upper limits of normal while at the same time keeping the TSH normal (so as to not induce hyperthyroidism).

I can't help on how long to use this if it works.

If you choose to try this, follow up with your doctor is crucial.

Best wishes.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here